Features

Study Finds Birth Control Lowers Women’s Quality of Life

It messes with you emotionally, mentally, and physically, and new research finds that the pill does, in fact, have a negative impact on women’s quality of life.

by
Birth Control Pills
Shutterstock

If you’ve been on at least one type of birth control pill, you can probably attest to the fact that it messes with you—emotionally, mentally, and physically. And now, new research backs up this long-known surmise, finding that the pill does, in fact, have a negative impact on women’s quality of life.

The double-blind, randomized, placebo-controlled study, conducted by researchers at Karolinska Institutet in Sweden, analyzed 340 healthy women between the ages of 18 and 35 over the course of three months. The women were randomly given placebos or contraceptive pills that contained a combination of ethinylestradiol and levonorgestrel (estrogen and progesterone), which is the most common form of combined pills in Sweden, as well as in other countries like the U.S. During the trial period, neither the leaders running the experiment nor the subjects knew which treatment they were given.

SEE ALSO: Four Ways to Get Healthy Skin

After the three months, the women who’d been given the contraceptive pills containing the hormones reported experiencing a significantly lower quality of life—in addition to mood swings, poor sense of well-being and self-control, as well as low energy levels—than those who’d been given the placebo pill. The only silver lining was that the women who were taking the contraceptive pill did not report a significant increase in depressive symptoms. This news was especially important, considering previous studies have linked birth control to an increased risk of depression.

While the study’s findings were published in the current issue of the scientific journal Fertility and Sterility, women’s health experts say the study is very limited in its scope. “Most O.B./G.Y.N.s consider the first three months of oral contraceptive use as an adjustment period, since it can take up to three months for women to adjust to the hormones in birth control pills,” says G. Thomas Ruiz, M.D., O.B./G.Y.N. at Orange Coast Memorial Medical Center in Fountain Valley, California. “We often find the most common side effects disappear after this period of time.”

SEE ALSO: How Your Hormones Affect Hunger Levels

Other side effects that are common during the first three months of being on the pill include irregular bleeding, nausea, breast tenderness, bloating, weight gain, and headaches. However, if these symptoms don’t go away after three months, changing to another type of pill is an option that’s encouraged by O.B./G.Y.N.s. Sherry Ross, M.D., O.B./G.Y.N., women's health expert and author of She-ology, says this is fairly common. “There are many different brands of OCPs, each varying in their types and doses of these two key hormones, so it may take some women two or three tries before they find the birth control pill that’s best-suited for them.”

If you think your birth control may be to blame for your low quality of life, whether for you that’s in the form of emotional, mental, or physical symptoms, Ross recommends making an appointment with your healthcare provider. “During this visit, you can learn the common benefits and risks for each option of birth control available.”

In this day in age, there are many amazing birth control options available even for the most challenging situations, so keep trying and you’ll find the right match.

SEE ALSO: The Best (and Worst) Workouts to Do Before Sex

Topics:
Comments